Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 340, NWS North Platte, NE

July 23, 2005Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2005, 10:11 PM MDT for Sheridan County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 10:11 PM MDT (04:11 UTC)
Expired
Jul 23, 2005, 11:15 PM MDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 158 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
3119 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 240412
SVRLBF
NEC161-240515-
/O.NEW.KLBF.SV.W.0340.050724T0411Z-050724T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1011 PM MDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1115 PM MDT

* AT 1006 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF HAY SPRINGS...OR ABOUT NEAR CHADRON...AND MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAY SPRINGS AT 1020 PM MDT

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4253 10277 4259 10209 4297 10210 4298 10277

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 240425
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM CDT SAT JUL 23 2005

NEC161-240515-
/O.CON.KLBF.SV.W.0340.000000T0000Z-050724T0515Z/
SHERIDAN NE-
1025 PM MDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM MDT FOR
SHERIDAN COUNTY...

AT 1021 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HAY SPRINGS...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSHVILLE BY 1045 PM MDT
  CLINTON BY 1100 PM MDT
  GORDON BY 1115 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

WIND DAMAGE WITH THIS STORM HAS OCCURED IN DAWES COUNTY AND WILL 
OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND 
OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4300 10278 4298 10210 4209 10205 4208 10202
      4201 10202 4201 10270 4208 10270 4209 10275

$$

KAR
000 
WWUS53 KLBF 240449
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 PM CDT SAT JUL 23 2005

NEC161-240515-
/O.CON.KLBF.SV.W.0340.000000T0000Z-050724T0515Z/
SHERIDAN NE-
1049 PM MDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM MDT FOR
SHERIDAN COUNTY...

AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 13 MILES NORTH OF HAY SPRINGS...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN SHERIDAN COUNTY AT 1100 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4300 10278 4298 10210 4209 10205 4208 10202
      4201 10202 4201 10270 4208 10270 4209 10275

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:50 PM MDT, 8 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 1:50 PM MDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SAT JUL 23 2005

.DISCUSSION...
    OF THE MOST IMMEDIATE CONCERN IS THE WIND ADVISORY THAT IS IN
EFFECT FOR NORTH CENTRAL NEBRASKA. THE SPEEDS ARE STILL SHORT OF
ADVISORY CRITERIA, BUT WE BELIEVE THAT ENOUGH MIXING SHOULD OCCUR BY
2100Z TO BRING THEM UP. ASSUMING THEY DO REACH ADVISORY CRITERIA IN
THE NEXT TWO HOURS, THEY WILL PROBABLY CONTINUE UNTIL AT LEAST
2400Z. SO, AT THIS TIME, IT APPEARS THAT WE WILL CONTINUE THE
ADVISORY UNTIL IT EXPIRES AT 0100Z. LAST MINUTE ADJUSTMENTS MAY BE
REQUIRED BEFORE THE FORECAST IS ISSUED.

    FOR TONIGHT, THE MOISTURE IN WESTERN SOUTH DAKOTA WILL CONTINUE
PUSHING SOUTHWARD INTO WESTERN NEBRASKA LATE THIS AFTERNOON AND
EVENING. LOW LEVEL CONVERGENCE ALONG THE SURFACE FRONT NEAR THE
NORTHERN STATE LINE AND IN THE WEST ALONG THE BOUNDARY SHOULD
GENERATE ENOUGH LIFT FOR AT LEAST SCATTERED THUNDERSTORMS IN NORTH
CENTRAL AND WESTERN NEBRASKA. IN FACT, WITH THE HIGH PLAINS BOUNDARY
IN THE AREA, THE MENTION OF THUNDERSTORMS IS APPROPRIATE THROUGH
SUNDAY NIGHT. THE MAIN EVENT STILL APPEARS TO BE LIKELY MONDAY
AFTERNOON THROUGH TUESDAY MORNING AS THE SURFACE FRONT FINALLY MAKES
ITS WAY THROUGH NEBRASKA. THE FRONT THEN BECOMES STATIONARY OVER
OKLAHOMA AND KANSAS.

    IN THE EXTENDED, WEDNESDAY THROUGH SATURDAY, TEMPERATURES
RECOVER AS THE UPPER RIDGE BUILDS BACK IN OVER THE ROCKIES. WE DONT
EXPECT A REPEAT OF THE CURRENT HEAT WAVE, BUT 90-95 IS LIKELY AGAIN
BY SATURDAY. SINCE INDICATIONS ARE THAT UNINTERRUPTED FLOW FROM A
MOISTURE SOURCE DOES NOT BECOME ESTABLISHED BEFORE SATURDAY,
PRECIPITATION IS UNLIKELY.
&&

.SYNOPSIS...
    ANALYSIS OF 18Z SURFACE DATA SHOWED CONVERGENCE ALONG A BOUNDARY
THROUGH WESTERN NEBRASKA AND A WARM FRONT ACROSS SOUTH CENTRAL
THROUGH SOUTHEAST SOUTH DAKOTA. THERE WERE LOW PRESSURE CENTERS OVER
CENTRAL SASKATCHEWAN, CENTRAL SOUTH DAKOTA AND EAST CENTRAL
COLORADO. LOOKING AT THE DERIVED PRODUCT IMAGERY FROM GOES, THE
TOTAL PRECIPITABLE WATER INDICATED A MOISTURE PLUME WRAPPING AROUND
THE WEST SIDE OF THE SURFACE LOW IN CENTRAL SOUTH DAKOTA. DRIER MORE
STABLE CONDITIONS WERE INDICATED IN WESTERN NEBRASKA.
&&

LBF WATCHES/WARNINGS/ADVISORIES...NEZ006>010-026>029
                                  WIND ADVISORY UNTIL 01Z.
&&

SPRINGER
Hazardous weather outlook, Jul 23, 2:33 PM MDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT SAT JUL 23 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-241030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
333 PM CDT SAT JUL 23 2005

...WIND ADVISORY FOR PORTIONS OF NORTH CENTRAL NEBRASKA UNTIL 8 PM
CDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WINDS OF 25 TO 35 MPH ARE EXPECTED IN PORTIONS OF THE OUTLOOK AREA
THROUGH LATE THIS AFTERNOON. THEREFORE A WIND ADVISORY IS IN EFFECT
UNTIL 8 PM CDT.

A SURFACE TROUGH WILL CONTINUE TO SLOWLY MOVE EAST
OVERNIGHT...PROVIDING A FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT
MAINLY NORTH OF HIGHWAYS 91 AND 2. THUNDERSTORMS WILL ALSO BE
POSSIBLE IN THE EASTERN PANHANDLE. SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME...HOWEVER A FEW STORMS COULD PRODUCE GUSTY WINDS. ANY CLOUD
TO GROUND LIGHTNING WILL HAVE THE POTENTIAL TO START WILD FIRES.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THROUGH
TUESDAY AS THE UPPER LEVEL RIDGE THAT HAS BROUGHT THE RECENT HOT AND
MAINLY DRY WEATHER MOVES EAST. SEVERE STORMS ARE POSSIBLE TOMORROW AS
A SURFACE BOUNDARY WILL LINGER IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY ACROSS PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA.

JMC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:41 PM MDTSevere Thunderstorm WarningLBFSheridan64 min
Jul 23, 10:08 PM MDTSevere Thunderstorm WarningLBFCherry67 min
Jul 23, 11:13 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jul 23, 11:15 PM MDTSevere Thunderstorm WarningLBFSheridan30 min
Jul 24, 12:45 AM MDTSevere Thunderstorm WarningLBFCherry47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.